Alert archive / Oklahoma / River Flood Advisories in 2020

River Flood Advisory 29, NWS Tulsa, OK

May 15, 2020Cherokee County, Oklahoma

NWS Tulsa, OK issued this river flood advisory at May 15, 2020, 3:08 PM CDT for Cherokee County, Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2020, 3:08 PM CDT (20:08 UTC)
Expired
May 15, 2020, 9:13 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River (AR OK) near Tahlequah (TALO2). The gauge peaked at 11.18 ft at May 16, 2020, 9:00 PM CDT.

actionminormoderate5101505/1505/1605/17
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at May 15, 3:04 PM CDT, 4 minutes earlier.

Area forecast discussion, May 15, 3:04 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
304 PM CDT Fri May 15 2020

.DISCUSSION...
MCS continued to slowly make its way south southeast across
Southeast Oklahoma and West Central Arkansas this afternoon. Both
surface and elevated instability out ahead of the MCS has allowed
for continued strong to severe storms to regenerate along the
leading line/surface cold pool boundary. Damaging winds have been
the main threat with large hail being a secondary threat as deep
layer shear values remain <30KT ahead of the line. At the same
time...moisture pooling along the boundary with surface dewpoints
in the upper 60s/around 70 deg being lifted up over the boundary
has allowed for a continued heavy rainfall and flash flood threat.
Widespread 1 to 3 inch 3-hr rain amounts have been observed with
this activity which has resulted in multiple areas reporting flash
flooding.

The MCS is expected to continue to push southward through far
Southeast Oklahoma and West Central this afternoon. Much of the
ongoing convection should be exiting the CWA around 00z or shortly
thereafter. In response...the current flash flood watch remains in
effect for locations south of McAlester to Fort Smith through 00z
and a severe thunderstorm watch for most of these same locations
through 03z. Additional rainfall in the 1 to 3 inch range with
locally higher amounts will be possible...especially over
locations yet to receive rainfall today. Also...locally damaging
winds and also a hail threat will remain possible before the
leading line of convection along the advancing surface boundary
exits the CWA.

Overnight tonight...shower and thunderstorm chances will remain
possible...though with lesser of potential compared to during the
day as much of the atmosphere has been worked over. Temperatures
and dewpoints behind the precip have remained in the low/mid 60s
and have not had much chance to recover under the cloud cover.
Temps during the night should not change all that much as
dewpoints in the 60s hold over the region ahead of a nearly
stationary frontal boundary across Kansas.

Additional thunderstorm chances are forecast Saturday as a compact
upper low lifts northeast to around the Red River Saturday
afternoon/evening. The greater storm potential looks to be across
Southeast Oklahoma into Northwest Arkansas as the upper low moves
into the region. Severe potentials look to be fairly limited as
shear values and overall flow looks to be marginal at best.
Again...locally heavy rainfall may again be possible. Storms are
progged to shift eastward with time overnight Saturday night as
the cold front to the north finally gets a kick southward from a
shortwave dropping southeast across the Northern/Central Plains.

The cold front is forecast to reach Northeast Oklahoma Sunday
morning and push through the CWA during the day. Precip looks to
taper off from west to east with the movement of the front and
should exit Sunday afternoon. Behind the front...breezy
northwesterly winds transporting a much drier airmass into the
region is forecast.

Looking into next week...upper level north to northwesterly flow
is forecast to continue across the region for the first half of
the week as the shortwave that moves through Sunday wraps up and
holds over the Southeast U.S. and a big ridge of high pressure
sets up over the Western CONUS. In response...dry conditions with
near seasonal average high temperatures and cool overnight
temperatures are possible through Wednesday. The ridge looks to
move over the region for the second half of the week with a
warming trend and a return of southerly winds late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  78  62  77 /  40  70  50   0
FSM   66  78  65  78 /  40  80  80  30
MLC   64  76  64  78 /  60  80  60  10
BVO   63  78  59  76 /  50  70  40   0
FYV   63  76  62  74 /  40  80  80  30
BYV   62  75  62  73 /  30  80  80  40
MKO   64  77  63  77 /  40  70  60  10
MIO   63  77  60  74 /  50  60  60   0
F10   64  76  62  77 /  50  70  50  10
HHW   66  75  65  79 /  80  80  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 PM CDT this evening for OKZ049-053-
     073>076.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ029.

&&

SHORT TERM...07
LONG TERM....20
Hazardous weather outlook, May 15, 12:58 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1258 PM CDT Fri May 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1258 PM CDT Fri May 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Southeast Oklahoma into west central Arkansas.
	ONSET...Ongoing...continuing through early evening.

FLASH FLOOD.
	RISK...Elevated.
	AREA...East central Oklahoma and west central Arkansas.
	ONSET...Ongoing...improving by early evening.

DISCUSSION...
Widespread storms are ongoing from far northwest Arkansas
through southeast Oklahoma.  Strong to severe storms were
ongoing along the Interstate 40 corridor.  The potential
for severe storms will continue into the early evening
hours across southeast Oklahoma.  Locally damaging
winds will be the primary hazard.  A brief tornado
will also be possible as storms interact with the
advancing outflow boundary.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue into the day Saturday as an
upper low lifts into northeast Texas. A few of these storms could
briefly become severe with locally heavy rainfall. Lingering
showers and thunderstorms could continue Sunday across far southeast
Oklahoma and northwest Arkansas before shifting southeast of the
area by mid to late afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 15, 1:30 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     CHECOTAH                35.47N 95.52W
05/15/2020                   MCINTOSH           OK   STORM CHASER

            REPORT OF A TREE DOWN BLOCKING ROADWAY IN CHECOTAH.

&&

JDS
Local storm report, May 15, 1:36 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
136 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      COWLINGTON              35.28N 94.73W
05/15/2020                   LE FLORE           OK   BROADCAST MEDIA

            HIGHWAY 59 NEAR COWLINGTON FLOODED.

&&

JDS
Local storm report, May 15, 1:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      MCALESTER               34.93N 95.77W
05/15/2020                   PITTSBURG          OK   PUBLIC

            REPORT OF STREET FLOODING IN AND AROUND MCALESTER.

&&

JDS
Special weather statement, May 15, 2:19 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
219 PM CDT Fri May 15 2020

ARZ029-OKZ076-151945-
Sebastian AR-Le Flore OK-
219 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND EAST
CENTRAL LE FLORE COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Poteau to 3 miles east of Howe to
6 miles southwest of Heavener. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Howe...                           Hartford...
Midland...                        Heavener Runestone State Park...
Patterson...                      Hodgen...

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Arkansas...and southeastern Oklahoma.

LAT...LON 3495 9430 3496 9433 3495 9435 3496 9437
      3494 9439 3495 9441 3493 9443 3493 9445
      3475 9446 3478 9482 3495 9468 3509 9469
      3512 9433 3497 9429
TIME...MOT...LOC 1919Z 263DEG 23KT 3510 9460 3497 9457 3483 9469

Lacy
Local storm report, May 15, 2:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     COWLINGTON              35.28N 94.73W
05/15/2020                   LE FLORE           OK   EMERGENCY MNGR

            ROOFS OFF BARNS, POWER LINES DOWN, LARGE ELECTRICAL TOWER
            DOWN

&&

MAT
Local storm report, May 15, 2:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
248 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     PANAMA                  35.17N 94.67W
05/15/2020                   LE FLORE           OK   BROADCAST MEDIA

            ROOF PARTIALLY BLOWN OFF HOUSE

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:16 AM CDTSpecial Weather StatementTSAOttawa59 min
May 15, 3:23 AM CDTSpecial Weather StatementTSANowata67 min
May 15, 3:59 AM CDTSpecial Weather StatementTSACraig, Nowata, Ottawa46 min
May 15, 4:49 AM CDTSpecial Weather StatementTSACraig, Delaware, Nowata, Ottawa, Washington41 min
May 15, 5:03 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Mayes, Rogers42 min
May 15, 5:34 AM CDTSpecial Weather StatementTSANowata26 min
May 15, 5:41 AM CDTAreal Flood AdvisoryTSACraig, Nowata, Washington4 hr
May 15, 5:44 AM CDTSpecial Weather StatementTSAAdair, Cherokee, Mayes46 min
May 15, 6:08 AM CDTSpecial Weather StatementTSATulsa37 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner44 min
May 15, 7:00 AM CDTSpecial Weather StatementTSATulsa30 min
May 15, 7:02 AM CDTSpecial Weather StatementTSAWagoner28 min
May 15, 7:04 AM CDTAreal Flood AdvisoryTSARogers, Tulsa, Wagoner3 hr
May 15, 7:08 AM CDTSpecial Weather StatementTSANowata, Washington37 min
May 15, 8:11 AM CDTSpecial Weather StatementTSAWagoner34 min
May 15, 8:23 AM CDTSpecial Weather StatementTSAOsage52 min
May 15, 8:53 AM CDTSpecial Weather StatementTSAMuskogee37 min
May 15, 9:05 AM CDTAreal Flood AdvisoryTSACherokee, Muskogee, Wagoner3 hr
May 15, 9:10 AM CDTSpecial Weather StatementTSACraig35 min
May 15, 9:11 AM CDTSpecial Weather StatementTSAMuskogee34 min
May 15, 9:16 AM CDTFlash Flood WarningTSACraig, Nowata4 hr
May 15, 9:24 AM CDTAreal Flood AdvisoryTSARogers, Wagoner3 hr
May 15, 9:27 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Muskogee, Sequoyah48 min
May 15, 9:37 AM CDTFlash Flood WarningTSAMuskogee, Wagoner3 hr
May 15, 9:40 AM CDTSpecial Weather StatementTSAWagoner35 min
May 15, 9:55 AM CDTAreal Flood AdvisoryTSAWashington3 hr
May 15, 10:04 AM CDTSpecial Weather StatementTSAMcIntosh26 min
May 15, 10:10 AM CDTSpecial Weather StatementTSAMuskogee50 min
May 15, 10:13 AM CDTSpecial Weather StatementTSATulsa32 min
May 15, 10:26 AM CDTSevere Thunderstorm WarningTSASequoyah49 min
May 15, 10:30 AM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee3 hr
May 15, 10:32 AM CDTSpecial Weather StatementTSAMcIntosh28 min
May 15, 10:34 AM CDTAreal Flood AdvisoryTSATulsa3 hr
May 15, 10:40 AM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee, Sequoyah50 min
May 15, 10:43 AM CDTSpecial Weather StatementTSATulsa32 min
May 15, 10:45 AM CDTSpecial Weather StatementTSAOkmulgee30 min
May 15, 10:51 AM CDTSevere Thunderstorm WarningTSAMcIntosh39 min
May 15, 11:02 AM CDTFlash Flood WarningTSAMcIntosh, Muskogee, Okmulgee4 hr
May 15, 11:07 AM CDTAreal Flood AdvisoryTSACherokee, Craig, Delaware, Mayes, Rogers, Wagoner3 hr
May 15, 11:27 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah48 min
May 15, 11:45 AM CDTAreal Flood AdvisoryTSAOkfuskee3 hr
May 15, 12:02 PM CDTSpecial Weather StatementTSAMcIntosh28 min
May 15, 12:07 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah38 min
May 15, 12:12 PM CDTSpecial Weather StatementTSAHaskell33 min
May 15, 12:23 PM CDTFlash Flood WarningTSAHaskell, Sequoyah3 hr
May 15, 12:36 PM CDTSpecial Weather StatementTSAHaskell, Pittsburg39 min
May 15, 12:44 PM CDTSpecial Weather StatementTSASequoyah31 min
May 15, 12:52 PM CDTAreal Flood WarningTSAMayes, Muskogee, Rogers, Wagoner9 hr
May 15, 1:01 PM CDTAreal Flood WarningTSACraig, Nowata9 hr
May 15, 1:05 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah40 min
May 15, 1:12 PM CDTFlash Flood WarningTSAHaskell, LeFlore, Sequoyah4 hr
May 15, 1:19 PM CDTSpecial Weather StatementTSALatimer26 min
May 15, 1:25 PM CDTSpecial Weather StatementTSAHaskell35 min
May 15, 1:40 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah50 min
May 15, 1:43 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore47 min
May 15, 1:52 PM CDTFlash Flood WarningTSALatimer, LeFlore, Pittsburg4 hr
May 15, 2:11 PM CDTRiver Flood WarningTSANowata62 hr
May 15, 2:19 PM CDTSpecial Weather StatementTSALeFlore26 min
May 15, 2:22 PM CDTSevere Thunderstorm WarningTSALeFlore53 min
May 15, 2:49 PM CDTSevere Thunderstorm WarningTSALeFlore41 min
May 15, 2:55 PM CDTAreal Flood WarningTSAMcIntosh, Muskogee, Okmulgee9 hr
May 15, 3:11 PM CDTAreal Flood WarningTSAHaskell, Sequoyah9 hr
May 15, 3:30 PM CDTAreal Flood AdvisoryTSALeFlore, Pushmataha2 hr
May 15, 4:40 PM CDTAreal Flood AdvisoryTSAChoctaw2 hr
May 15, 5:12 PM CDTAreal Flood WarningTSAHaskell, LeFlore, Sequoyah9 hr
May 15, 5:40 PM CDTAreal Flood WarningTSALatimer, LeFlore, Pittsburg9 hr
May 15, 2:40 PM CDTAreal Flood AdvisoryTSAMadison, Washington2 hr
May 15, 3:26 PM CDTSevere Thunderstorm WarningTSASebastian39 min

Nearby

River Flood Advisories in Oklahoma, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.